Alert archive / Illinois / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 90, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Aug 6, 2000, 4:18 PM CDT for Grundy County, Kendall County, LaSalle County, Illinois. It was in force for 57 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 6, 2000, 4:18 PM CDT (21:18 UTC)
- Expired
- Aug 6, 2000, 5:15 PM CDT
- In force
- 57 min
- Issued by
- NWS Chicago, IL
- Area
- Whole counties
Counties Grundy County, IL, Kendall County, IL, LaSalle County, IL
The radar
The Chicago radar (KLOT), 47 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 4:35 PM CDT | Thunderstorm Wind 50 E | Ottawa, IL | |
| Aug 6, 4:40 PM CDT | Thunderstorm Wind 70 E | Ottawa, IL | |
| Aug 6, 4:49 PM CDT | Thunderstorm Wind 52 E | Sandwich, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 6, 1:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Aug 6, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1269 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 1212 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 13.4
The text
As transmitted, in the capitals the NWS used until 2016.
223 WUUS53 KLOT 062123 SVRCHI ILC063-093-099-062215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHICAGO IL 418 PM CDT SUN AUG 6 2000 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN LA SALLE COUNTY IN NORTH CENTRAL ILLINOIS GRUNDY COUNTY IN NORTHEAST ILLINOIS KENDALL COUNTY IN NORTHEAST ILLINOIS * UNTIL 515 PM CDT * AT 416 PM CDT...DOPPLER RADAR AND THE PUBLIC INDICATED A SEVERE THUNDERSTORM NEAR OTTAWA...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SHERIDAY AT 430 PM CDT MORRIS AT 445 PM CDT YORKVILLE AT 500 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING WINDS UP TO 70 MILES AN HOUR. VERY FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING. SEEK A STURDY SHELTER IMMEDIATELY BROWNING NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:30 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Aug 6, 2:30 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 230 PM CDT SUN AUG 6 2000 WW 649 IN FULL BLOOM ACROSS ERN IA/NWRN IL. THIS MOVING ACROSS NRN IL THIS AFTN AND ERY TONIGHT AHEAD OF COLD FRONT RUNNING THROUGH THAT AREA. HAVE BEEN WAITING FOR THE SHOE TO DROP ALL MORNING AND APPEARS UNSTABLE ENVIRONMENT HAS BEEN TIPPED OVER. DRY STABILIZING AIR BEHIND COLD FRONT TONIGHT WILL CLEAR US OF THIS THREAT. MAIN UPPER AIR SUPPORT FROM RRQ OF UPPER JET OVER CENTRAL AND SRN IL INTO CENTRAL INDIANA. BUT CONTINUED CLOUD COVER DURING THE DAY HAS STYMIED GROWTH INTO SEVERE STAGE WHEREAS WIDE OPEN SKIES IN NRN IL HAS FORCED TEMPS TO NEAR 90 WHERE THE CONVECTIVE TEMPERATURE RESIDES AS PER THE MORNING SOUNDINGS. AS MENTIONED ABOVE...COLD FRONT SHOULD SWEEP SEWD THRU NRN IL/NWRN IN BY MIDNIGHT...CLEARING OUT THE ALREADY DISIPATING STORMS AND MAKING FOR A DRY DAY ON MONDAY. HOWEVER AS UPPER JET SHIFTS TO THE NORTHEAST ON MONDAY...UPPER LEVEL DIVERGENCE COUPLES WELL WITH INCREASING LOW LEVEL SOUTHWEST FLOW IN PLAINS FROM ANOTHER DEVELOPING SYSTEM AND ASSOCIATED SHORT WAVE. THIS WILL BRING TONIGHTS COLD FRONT BACK NORTH AS A WARM FRONT...ALONG WITH THOSE 70 DEWPOINTS. SO ANOTHER GOOD CHANCE OF THUNDERSTORMS CALLED FOR MONDAY NIGHT THROUGH TUESDAY. THIS HALTED BY NEXT COLD FRONT TUESDAY NIGHT OR EARLY WEDNESDAY. DRY AGAIN FOR THURSDAY AS HIGH PRESSURE BUILDS ACROSS ONTARIO AND DOWN THE GREAT LAKES FOR FRIDAY. HIGHS TOMORROW WILL DEPEND ON AVAILABLE SUNSHINE. FWCS ARE PREDICTING OUR FIRST 90 DEGREE HIGH BUT FANS CONSERVATIVE TO THE MIDDLE 80S. MIDDLE GROUND WOULD BE UPPER 80S. DEWPOINTS IN MIDDLE 60S TOMORROW STILL HUMID ALTHO A RESPITE FROM LOWER 70S. BUT MOISTURE STILL AVAILABLE TO RETARD TEMPERATURE RISES...ESPECIALLY WITHOUT A GOOD STRONG SOUTHWEST WIND. SAME CONDITIONS FOR TUESDAY. .CHI...WW 649 BRUMER
In the hours before
Special weather statement, Aug 6, 12:18 PM CDT, 4 hours before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002- 010>011-019-071100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL NOON CDT/EST SUN AUG 6 2000 FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA. THUNDERSTORMS HAVE BLOSSOMED ACROSS CENTRAL AND SOUTHERN ILLINOIS... JUST SOUTH OF NORTHEAST ILLINOIS AND NORTHWEST INDIANA. BUT LITTLE IS HAPPENING ACROSS OUR AREA AT THIS TIME. THERE IS HOWEVER THE POTENTIAL FOR STORM DEVELOPMENT SHOULD SOME TRIGGER MOVE THROUGH TO UPSET A DELICATE BALANCE OF INSTABILITY. VERY HUMID AIR IS IN PLACE OVER THE REGION. ALTHOUGH THE AREA IS THERMALLY CAPPED ALOFT... IT MAY TAKE LITTLE MORE THAN A WEAK OUTFLOW FROM THESE STORMS IN CENTRAL ILLINOIS TO PROVIDE THAT TRIGGER. AS A RESULT OF THE LOOMING INSTABILITY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT SOUTH OF A LINE FROM WAUKEGAN THROUGH DE KALB THROUGH AMBOY IN NORTHERN ILLINOIS. EVEN FURTHER... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS SOUTH OF A LINE FROM VALPARAISO THROUGH MERRILLVILLE IN NORTHWEST INDIANA THROUGH MANHATTAN... SENECA... AND TONICA IN NORTHEAST ILLINOIS. A COLD FRONT SHOULD DROP THROUGH THE AREA FROM THE NORTHWEST LATE TONIGHT. THIS SHOULD HELP STABILIZE THE LOWER LAYERS MORE BY BRINGING IN A LITTLE DRIER AIR. THIS FRONT WILL RETURN MONDAY NIGHT AS A WARM FRONT...RETURNING US INTO AN UNSTABLE ENVIRONMENT ONCE AGAIN. BRUMER
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 3:35 PM CDT | Severe Thunderstorm Warning | LOT | LaSalle | 55 min |
| Aug 6, 3:56 PM CDT | Severe Thunderstorm Warning | LOT | Lee | 64 min |
| Aug 6, 4:42 PM CDT | Severe Thunderstorm Warning | LOT | DeKalb | 33 min |
| Aug 6, 4:44 PM CDT | Severe Thunderstorm Warning | LOT | DuPage, Kane, Will | 61 min |
| Aug 6, 5:10 PM CDT | Severe Thunderstorm Warning | LOT | Cook | 35 min |
| Aug 6, 5:45 PM CDT | Severe Thunderstorm Warning | LOT | Cook | 15 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.